Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 37, NWS Honolulu, HI

December 21, 20194 counties in Hawaii

NWS Honolulu, HI issued this wind advisory at Dec 21, 2019, 3:00 PM HST for 4 counties in Hawaii. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2019, 3:00 PM HST (01:00 UTC)
Expired
Dec 22, 2019, 4:21 PM HST
In force
25 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.0 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 109 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
109 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

557 
WWHW70 PHFO 220100
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
300 PM HST Sat Dec 21 2019

...WIND ADVISORY FOR MOST OF HAWAII THROUGH TONIGHT...

.A strong high pressure system north of the islands and a broad 
area of low pressure west of the area will result in strong trade
winds tonight that will gradually ease beginning Sunday.

HIZ001>021-023>027-221400-
/O.CAN.PHFO.HW.W.0008.000000T0000Z-191222T0400Z/
/O.NEW.PHFO.WI.Y.0037.191222T0100Z-191222T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Molokai Windward-
Molokai Leeward-Lanai Makai-Lanai Mauka-Kahoolawe-
Maui Windward West-Maui Leeward West-Maui Central Valley-
Windward Haleakala-Leeward Haleakala-Kona-South Big Island-
Big Island North and East-Kohala-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kalaupapa, Kaunakakai, Manele, Lanai City, Wailuku, 
Lahaina, Kaanapali, Kahului, Haiku, Makawao, Hana, Kihei, Makena,
Pukalani, Kula, Kailua-Kona, Milolii, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, Waikoloa, Bradshaw Field, 
and Saddle Road Above 5000 feet
300 PM HST Sat Dec 21 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...East winds 20 to 35 mph with gusts up to 55 mph.

* WHERE...All islands, except for Haleakala summit above 6000 feet
  and Big Island summits above 8000 feet. Strongest sustained
  winds will occur through mountain passes and exposed points.
  Strongest gusts will occur in leeward areas, particularly for
  Maui County and the Big Island.

* WHEN...Until 6 AM HST Sunday.

* IMPACTS...Winds this strong are capable of downing trees, tents
  and other temporary structures, and causing power outages.
  Motorists should use caution when driving high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use caution.

&&

$$

HIZ022-220200-
/O.CAN.PHFO.WI.Y.0036.000000T0000Z-191222T0400Z/
Haleakala Summit-
Including the city of Haleakala National Park Above 6000 feet
300 PM HST Sat Dec 21 2019

...WIND ADVISORY IS CANCELLED...

Winds have fallen below advisory criteria. Therefore, the advisory
is cancelled.

$$

Foster
2 follow-up statements
211 
WWHW70 PHFO 221344
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
344 AM HST Sun Dec 22 2019

...WIND ADVISORY FOR MAUI COUNTY AND THE BIG ISLAND...

.A strong high pressure system north of the islands and a broad
area of low pressure west of the area will result in strong trade
winds across the eastern end of the state today. The winds are
expected to ease tonight.

HIZ001>011-023-027-221445-
/O.CAN.PHFO.WI.Y.0037.000000T0000Z-191222T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
Oahu South Shore-Waianae Coast-Oahu North Shore-Oahu Koolau-
Olomana-Central Oahu-Waianae Mountains-Kona-Big Island Interior-
Including the cities of Lihue, Princeville, Poipu, Waimea, 
Hanapepe, Kokee State Park, Honolulu, Waikiki, Hawaii Kai, 
Kapolei, Nanakuli, Makaha, Haleiwa, Waialua, Kahuku, Punaluu, 
Laie, Kailua, Kaneohe, Waimanalo, Mililani, Wahiawa, Pearl City, 
Makakilo, Kailua-Kona, Milolii, Bradshaw Field, 
and Saddle Road Above 5000 feet
344 AM HST Sun Dec 22 2019

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory levels across Niihau, Kauai, 
Oahu, as well as leeward and interior sections of the Big Island.
Therefore the Wind Advisory has been cancelled for these areas.
Winds however will remain rather breezy through the day.

$$

HIZ012>021-024>026-230400-
/O.EXT.PHFO.WI.Y.0037.000000T0000Z-191223T0400Z/
Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Including the cities of Kalaupapa, Kaunakakai, Manele, 
Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao,
Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, and Waikoloa
344 AM HST Sun Dec 22 2019

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...East winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...All of Maui County, except for the Haleakala Summit, as
  well as the northern and southern portions of the Big Island,
  including locations over and downwind of the Kohala Mountains as
  well as areas near South Point. The strongest winds will occur
  over and immediately downwind of the mountains, and where the
  terrain funnels the wind most effectively.

* WHEN...Until 6 PM HST this evening.

* IMPACTS...Winds this strong are capable of downing trees, 
  tents and other temporary structures, and causing power 
  outages. Motorists should use caution when driving high 
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$
007 
WWHW70 PHFO 230221
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
421 PM HST Sun Dec 22 2019

HIZ012>021-024>026-230330-
/O.CAN.PHFO.WI.Y.0037.000000T0000Z-191223T0400Z/
Molokai Windward-Molokai Leeward-Lanai Makai-Lanai Mauka-
Kahoolawe-Maui Windward West-Maui Leeward West-
Maui Central Valley-Windward Haleakala-Leeward Haleakala-
South Big Island-Big Island North and East-Kohala-
Including the cities of Kalaupapa, Kaunakakai, Manele, 
Lanai City, Wailuku, Lahaina, Kaanapali, Kahului, Haiku, Makawao,
Hana, Kihei, Makena, Pukalani, Kula, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, and Waikoloa
421 PM HST Sun Dec 22 2019

...WIND ADVISORY IS CANCELLED...

Winds have diminished below the advisory threshold.

$$
Donaldson

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 21, 10:14 AM HST, 4 hours 46 minutes earlier.

Area forecast discussion, Dec 21, 10:14 AM HST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1014 AM HST Sat Dec 21 2019

.SYNOPSIS...
A strong high pressure system passing north of the islands will
produce very windy conditions today, and possibly into Sunday. An
old front will also move southward through the state today,
bringing some wet weather to the islands, with drier conditions
working in tonight. An area of low pressure west of the islands
will keep mostly cloudy conditions in place across the area
through the middle of next week. A wet weather pattern could
develop around the Christmas holiday, but confidence in the
details remains low at this time.

&&

.DISCUSSION...
Currently at the surface, a 1035 mb high is centered around 1100
miles north of Kauai, while a 1004 mb low is located 1000 miles
west of Kauai. Meanwhile, the remnants of an old front have pushed
through Kauai and are anchored across the islands from Oahu to
the Big Island.

The surface high far north of the area will slide east southeastward
over the next couple of days pushing the old frontal boundary
hung up over the state southward. The front is expected to clear
the Big Island after tonight resulting in an overall decrease in
shower activity (though some passing showers will continue through
the rest of the weekend). The low to the west remains embedded in
a broad surface trough between 170W and the Date Line. The
pressure gradient produced between the high and the low will keep
the strong winds in place today.

Visible satellite imagery shows mostly cloudy skies across the
state. Radar shows showers diminishing across Kauai, while
numerous showers are seen moving through Oahu, Maui County, and
windward sections of the Big Island. Surface observations show
sustained winds between 20 and 30 mph with gusts to 40 mph this
morning. While 12Z soundings at Hilo and Lihue showed an elevated
trade wind inversion with solid 30 knot winds trapped below,
models are indicating that this inversion will lower through the
day resulting in a boost to these values from their current
observations by this afternoon and evening. A High Wind Warning
remains in effect for most areas through 6 pm HST this evening
except for the high elevations on Maui and the Big Island. See
NPWHFO product on our website for more specific information and
locations. We will consider extending the warning for all or
portions of the state tonight or going to a Wind Advisory. The
strongest sustained winds will occur in areas where the terrain
funnels the wind most effectively, through mountain passes and
between the islands. Additionally, very strong gusts can occur in
leeward locations as momentum carries the wind downslope.

Winds will remain breezy on Sunday, but will begin to shift east
southeasterly in response to the low/trough to the west lifting
northward. This will allow for the Big Island to disrupt some of
the wind flow across the smaller islands. High clouds from this
system will thicken up over the state tomorrow and linger through
at least Tuesday.

The GFS and ECMWF are coming into better agreement with what
system to the west will do next week with both models showing a
front developing along the low as it lifts the low northeastward
Monday and Tuesday. Gradually decreasing southeast winds will
occur Monday and Tuesday as this system draws closer to the
islands. The front is expected to reach Kauai Tuesday night
bringing an increase in rainfall that will overspread the rest of
the islands on Christmas. The front is expected to stall and
slowly weaken Thursday and Friday near Maui or the Big Island.
Moderate to breezy trades should return by the end of next week as
high pressure builds back in to the northwest of the island chain.

&&

.AVIATION...
A strong 1035 mb high will reside north of the state today with a
a surface low around 1000 miles west of Kauai. The combination of
these features will lead to windy to very windy ENE trades across
the entire area. Moderate to isolated severe turbulence is
expected in the lee of local mountain ranges. This flow will
continue similar in strengthen through this evening, then decrease
slightly tonight.

East northeast flow should concentrate much of the low clouds and
shower activity along the windward coasts and slopes, though
isolated showers could push over onto the leeward sides. MVFR
conditions and mountain obscuration expected at times.

AIRMET SIERRA will remain in effect for north thru east sections
of Kauai Oahu Molokai Lanai Maui and the Big Island above 2000
feet for mountain obscuration due to clouds and showers.

AIRMET TANGO will remain in effect for over and immediately south
through west of all mountains, below 9000 feet, for tempo
moderate and isolated severe turbulence.

&&

.MARINE...
The pressure difference between a strong high to the north of the
area and a low to the west will maintain strong to gale force
winds over Hawaiian waters. A Gale Warning is in effect for the
Hawaiian offshore waters and all areas of the Hawaiian coastal
waters through this afternoon. Winds will subside beginning
tonight. Gales will likely continue tonight over the offshore
waters and the windier areas of the coastal waters around Maui
and the Big Island of Hawaii.

A High Surf Advisory remains in effect for east facing shores
exposed to the strong trade winds. As the trade winds weaken,
surf will subside, but remain elevated. A series of moderate
north and northwest swells will continue through the week, but
surf will remain below the advisory threshold along north and west
facing shores. No other significant swells are expected.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM HST this evening for Haleakala Summit.

High Wind Warning until 6 PM HST this evening for the rest of
Hawaii except the Big Island summits above 8000 feet.

High Surf Advisory until 6 PM HST Sunday for east facing shores of
Kauai, Oahu, Molokai, Maui and Big Island.

Gale Warning until 6 AM HST Sunday for Maalaea Bay-Pailolo
Channel-Alenuihaha Channel-Big Island Leeward Waters-Big Island
Southeast Waters.

Gale Warning until 6 PM HST this evening for all remaining
Hawaiian Coastal Waters.

&&

DISCUSSION...Foster
AVIATION...Thomas
MARINE...Donaldson

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 3:20 PM HSTSmall Craft AdvisoryHFO5 days

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.